Research: all antipsychotics cause weight gain
It has long been known that the use of antipsychotics often causes weight gain. However, in a recent meta-analysis of more than 400 studies, researchers at Maastricht University (UM) have now shown that all antipsychotics have this effect. The scientists also included recently introduced antipsychotics in their study. The findings were recently published in the scientific journal PLOS ONE.
In the Netherlands, some 340,000 people take one or more antipsychotics to treat the symptoms of psychosis or other psychiatric conditions. Antipsychotics are prescribed to patients in all age groups, with various diagnoses, from psychosis to bipolar disorders, depression and dementia. The UM study shows that weight gain due to antipsychotics occurs in all patient groups, regardless of their diagnosis. The use of an antipsychotic thus increases the risk of obesity, diabetes mellitus, cardiac problems and many other weight-related physical issues, such as back and knee pain. People who are overweight, and certainly those who are obese, also face stigma, which means that those with a psychiatric illness find themselves doubly stigmatised.
The effect of switching to other antipsychotics to prevent weight gain is very limited at best. The researchers therefore advocate focusing on prevention during the treatment by immediately offering patients lifestyle advice. If a patient has already experienced weight gain, this should be addressed through personalised advice on diet and exercise before trying a switch to a different antipsychotic.
The meta-analysis was carried out by researchers at the Department of Psychiatry and Neuropsychology at Maastricht University and is a follow-up to a previous analysis from 2014. The research was led by psychiatrist Dr Maarten Bak. ‘Antipsychotics are still very much necessary to enable certain groups of people to function in our complex society,’ he says. ‘However, prescription requires care and customisation for it to be as optimal as possible. A system to monitor patients who are taking an antipsychotic is indispensable. It is still a matter of discussion with healthcare providers for this to be facilitated properly. Most concerningly, many healthcare providers believe that for people who have put on weight due to an antipsychotic, it is impossible to lose weight. This is total nonsense, although losing weight is very difficult for them – as it is for anyone. Good healthcare means facing challenges together.’
‘All antipsychotics cause weight gain in their users. And the effect of switching to other antipsychotics to combat weight gain is limited. This makes other strategies, such as lifestyle advice, exercise and diet, all the more important.’
- Dr Maarten Bak, Research Leader, Maastricht University